Flood, Cloud
- When
- September 11, 12:01 AM CST to September 13, 8:00 PM CST
- Where
- Cloud forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Runoff from heavy rains on the evening of the10th sent some rivers in Cloud and Ottawa counties into flood for several days. The river flooding was minor in most areas as the rivers crested only one to three feet above flood stage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Runoff from heavy rains on the evening of the10th sent some rivers in Cloud and Ottawa counties into flood for several days. The river flooding was minor in most areas as the rivers crested only one to three feet above flood stage. However, the Solomon River near Glasco crested at 32.6 feet on the morning of the 12th. Flood stage at Glasco is 22.0 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 10, 1:56 PM CST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
256 PM CDT WED SEP 10 2003
MAIN FORECAST CHALLENGE IS PRECIPITATION INTO THE WEEKEND.
LATEST WATER VAPOR LOOP HAS THE UPPER TROUGH OVER THE MOUNTAIN
STATES WITH SHORTWAVE ENERGY ROTATING NORTHEAST INTO THE PLAINS. 50
TO 55 KT JET FROM SOUTHWEST KANSAS INTO NORTHEAST NEBRASKA. SURFACE
MOISTURE AXIS BISECTS CENTRAL KANSAS THIS AFTERNOON. SURFACE TROUGH
EXTENDS FROM LOW OVER WESTERN SD INTO NORTHEAST COLORADO.
MOISTURE AND INSTABILITY AXIS ACROSS WESTERN ANDS CENTRAL KANSAS
THIS AFTERNOON TO REMAIN ACROSS CENTRAL KANSAS TONIGHT. WITH UPPER
TROUGH MOVING SLOWLY EAST AND GOOD DIFFLUENCE AND DEEP MOISTURE WILL
LIKELY SEE HEAVY RAIN THREAT ACROSS CENTRAL KANSAS TONIGHT THEN
SHIFTING SLOWLY EAST ON THURSDAY. MODEL SOLUTIONS DIFFER WITH
RESPECT TO THE PROGRESSION OF THE UPPER SYSTEM WITH THE GFS FASTER
THAN THE ETA AND CANADIAN MODELS. WILL LEAN TOWARD THE TIMING OF THE
ETA AND CANADIAN MODELS FOR THIS EVENT. FLASH FLOOD GUIDANCE VALUES
ARE LOW ACROSS PARTS OF NORTH CENTRAL KANSAS WHERE CONVECTION HAS
BEEN PREVALENT OVER THE LAST COUPLE OF DAYS. AFTER COORDINATION WILL
ISSUE A FLOOD WATCH TONIGHT THROUGH MID DAY THURSDAY FOR PARTS OF
NORTH CENTRAL KANSAS WHERE ELEVATED STREAM FLOW OR FLOODING IS MOST
LIKELY.
WITH AXIS OF HEAVIER RAINFALL FORECAST TO SPREAD EAST ON THURSDAY
WILL INCREASE CHANCES OF RAIN OVER CURRENT FORECAST. SURFACE COLD
FRONT TO MOVE SOUTHEAST ACROSS THE CWA ON THURSDAY AND THURSDAY
EVENING AS UPPER TROUGH MOVES EAST ACROSS KANSAS. EXPECT FOCUS OF
MOISTURE ADVECTION AHEAD OF FRONT THURSDAY AFTERNOON WITH ENHANCED
DYNAMIC LIFT ACROSS EASTERN KANSAS AND WESTERN MISSOURI.
DEPENDING ON THE SPEED OF THE UPPER LOWS MOVEMENT ACROSS THE PLAINS
PRECIPITATION CHANCES WILL LINGER INTO THE DAY ON SATURDAY. IF
SLIGHTLY FASTER THEN ONLY EASTERN COUNTIES SHOULD SEE RAIN COME
SATURDAY.
IN THE EXTENDED A SECONDARY COOL FRONT SLIDES THROUGH ON SATURDAY
AFTERNOON WITH 850 MB TEMPERATURES COOLING TO AROUND 8 DEGREES
CELSIUS AT 850 MB BY SATURDAY NIGHT. COOL DAY EXPECTED ON SUNDAY
WITH HIGHS IN THE LOW TO MID 70S. HEIGHTS RISE MONDAY THROUGH
WEDNESDAY WITH A GRADUAL WARMUP INTO MID WEEK.
.TOP...FLOOD WATCH TONIGHT THROUGH NOON THURSDAY FOR A PART OF
NORTH CENTRAL KANSAS.
53KSZ008>012-020>024-026-034>040-054>056-058-059-111030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1055 PM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. DAY ONE...OVERNIGHT THUNDERSTORMS ARE LIKELY OVERNIGHT ACROSS THE AREA. HEAVY RAINFALL IS POSSIBLE WEST OF A MARYSVILLE TO CLAY CENTER TO MINNEAPOLIS LINE. RUNOFF FROM STORMS IN THESE AREAS MAY CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN LIKELY THURSDAY THROUGH SATURDAY. HEAVY RAINFALL AND DEADLY LIGHTNING WILL BE THE MAIN HAZARDS. FLOODING WILL BE POSSIBLE ACROSS PARTS OF NORTH CENTRAL KANSAS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
941 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0927 PM MUNDEN KS 60 MPH TSTM GUST
09/10/03 REPUBLIC NO DAMAGE
0933 PM 6 S JAMESTOWN KS 65 MPH TSTM GUST
09/10/03 CLOUD NO DAMAGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1026 PM 5 W CONCORDIA KS FLOOD
09/10/03 CLOUD LAW ENFORCEMENT
REPORTED HIGHWAY 28
CLOSED DUE TO WATER
OVER ROADWAY.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1102 PM 5 W CONCORDIA KS FLOOD
09/10/03 CLOUD LAW ENFORCEMENT REPORTS
HIGHWAY 28 STILL
BARRACADED DUE TO WATER
OVER ROADWAY.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT THU SEP 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 PM MACYVILLE KS FLOOD
09/10/03 CLOUD LAW ENFORCEMENT
REPORTED HIGHWAY 9 HAS
WATER OVER THE ROADWAY.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1252 AM CDT THU SEP 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1246 AM CONCORDIA KS FLOOD
09/11/03 CLOUD LAW ENFORCEMENT REPORTS
SEVERAL STREETS IN
CONCORDIA NEARLY
IMPASSABLE. HIGHWAY 9
HAS 5 AREAS WITH WATER
OVER THE ROADWAY.
HIGHWAY 28 IS STILL
CLOSED DUE TO WATER
OVER THE ROADWAY.KSZ008-009-020-021-034-110615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1258 AM CDT THU SEP 11 2003 SEVERE THUNDERSTORM WATCH #922 WILL BE ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON CLOUD CLAY OTTAWA SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #922... CLAY CENTER CONCORDIA THE RISK FOR LARGE HAIL AND DAMAGING WINDS HAS DIMINISHED. HOWEVER VERY HEAVY RAINFALL WILL CONTINUE AND FLOODING WILL CONTINUE TO BE A SERIOUS HAZARD. THE FLOOD WATCH FOR NORTH CENTRAL KANSAS CONTINUES UNTIL NOON TODAY. WOLTERS
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368468, 5368469.